Alert archive / Colorado / High Wind Watches in 2014

High Wind Watch 3, NWS Denver/Boulder, CO

February 11, 20147 counties in Colorado

NWS Denver/Boulder, CO issued this high wind watch at Feb 11, 2014, 7:20 PM MST for 7 counties in Colorado. It took effect at Feb 12, 2014, 3:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 11, 2014, 7:20 PM MST (02:20 UTC)
In effect from
Feb 12, 2014, 3:00 PM MST
Expired
Feb 12, 2014, 9:00 AM MST
In force
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO

The radar

The Denver radar (KFTG), 74 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2014-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2014-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2908 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

403 
WWUS75 KBOU 120220
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
720 PM MST TUE FEB 11 2014

...STRONG WINDS POSSIBLE IN THE FOOTHILLS WEDNESDAY AFTERNOON
THROUGH THURSDAY MORNING...


COZ035-036-121030-
/O.NEW.KBOU.HW.A.0003.140212T2200Z-140213T1900Z/
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
INCLUDING THE CITIES OF...ESTES PARK...GLENDEVEY...NEDERLAND...
RED FEATHER LAKES...BAILEY...CENTRAL CITY...EVERGREEN...
GEORGETOWN...IDAHO SPRINGS...WESTCREEK
720 PM MST TUE FEB 11 2014

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY MORNING...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY MORNING. 

* TIMING...STRONG WINDS WILL BE POSSIBLE LATE WEDNESDAY AFTERNOON
  THROUGH THURSDAY MORNING.

* WINDS...WEST WINDS 30 TO 40 MPH WITH GUSTS TO 80 MPH.

* IMPACTS...TRAVEL ON NORTH-SOUTH HIGHWAYS LIKE THE PEAK-TO-PEAK
  HIGHWAY MAY BECOME QUITE DIFFICULT AND EVEN DANGEROUS DUE TO
  VIOLENT CROSSWINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WATCH MEANS THAT STRONG AND POTENTIALLY
DAMAGING WINDS MAY OCCUR.  PERSONS IN THE WATCH AREA SHOULD
REMAIN ALERT TO THE POSSIBILITY OF HIGH WINDS AND BE PREPARED TO
TAKE ACTION SHOULD HIGH WINDS DEVELOP.

&&

$$
2 follow-up statements
954 
WWUS75 KBOU 120950
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
250 AM MST WED FEB 12 2014

...STRONG WINDS POSSIBLE IN THE FOOTHILLS LATER THIS AFTERNOON
THROUGH THURSDAY MORNING...

COZ035-036-122100-
/O.CON.KBOU.HW.A.0003.140212T2200Z-140213T1900Z/
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
INCLUDING THE CITIES OF...ESTES PARK...GLENDEVEY...NEDERLAND...
RED FEATHER LAKES...BAILEY...CENTRAL CITY...EVERGREEN...
GEORGETOWN...IDAHO SPRINGS...WESTCREEK
250 AM MST WED FEB 12 2014

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH
THURSDAY MORNING...

* TIMING...STRONG WINDS WILL BE POSSIBLE LATE WEDNESDAY 
  AFTERNOON THROUGH THURSDAY MORNING. 

* WINDS...WEST WINDS 30 TO 40 MPH WITH GUSTS TO 75 MPH POSSIBLE.

* IMPACTS...TRAVEL ON NORTH-SOUTH HIGHWAYS LIKE THE PEAK-TO-PEAK 
  HIGHWAY MAY BECOME QUITE DIFFICULT AND EVEN DANGEROUS DUE TO 
  VIOLENT CROSSWINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WATCH MEANS THAT STRONG AND POTENTIALLY
DAMAGING WINDS MAY OCCUR.  PERSONS IN THE WATCH AREA SHOULD
REMAIN ALERT TO THE POSSIBILITY OF HIGH WINDS AND BE PREPARED TO
TAKE ACTION SHOULD HIGH WINDS DEVELOP.

&&

$$
019 
WWUS75 KBOU 121600
NPWBOU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
900 AM MST WED FEB 12 2014

...STRONG WINDS POSSIBLE IN THE FOOTHILLS LATE THIS AFTERNOON
THROUGH THURSDAY MORNING...

COZ035-036-130300-
/O.UPG.KBOU.HW.A.0003.140212T2200Z-140213T1900Z/
/O.NEW.KBOU.HW.W.0007.140212T2200Z-140213T1900Z/
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
INCLUDING THE CITIES OF...ESTES PARK...GLENDEVEY...NEDERLAND...
RED FEATHER LAKES...BAILEY...CENTRAL CITY...EVERGREEN...
GEORGETOWN...IDAHO SPRINGS...WESTCREEK
900 AM MST WED FEB 12 2014

...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO NOON
MST THURSDAY...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO NOON MST
THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...STRONG WINDS ARE EXPECTED TO DEVELOP LATE THIS
  AFTERNOON AND CONTINUE INTO THURSDAY MORNING IN THE FOOTHILLS.

* WINDS...WEST WINDS 30 TO 40 MPH WITH GUSTS TO 75 MPH POSSIBLE.

* IMPACTS...TRAVEL ON NORTH-SOUTH HIGHWAYS LIKE THE PEAK-TO-PEAK
  HIGHWAY MAY BECOME QUITE DIFFICULT AND EVEN DANGEROUS DUE TO
  VIOLENT CROSSWINDS. THE STRONG WINDS MAY PRODUCE AREAS OF
  BLOWING SNOW WHICH WILL REDUCE VISIBILITY AND CREATE SLIPPERY
  ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WARNING MEANS THAT STRONG AND POTENTIALLY
DAMAGING WINDS ARE EITHER OCCURRING OR HIGHLY LIKELY. RESIDENTS
SHOULD MOVE TRASH CANS...PATIO FURNITURE...AND ANY OTHER ITEMS
EASILY TOSSED ABOUT BY HIGH WINDS INDOORS. MOTORISTS TRAVELING IN
HIGH PROFILE VEHICLES SHOULD CONSIDER DELAYING TRAVEL UNTIL THE
WINDS SUBSIDE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Feb 11, 3:13 PM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Feb 11, 3:13 PM MST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
313 PM MST TUE FEB 11 2014

.SHORT TERM...THE RAP...NAM AND GFS MODELS ALL INDICATE A SHORT
PERIOD OF SNOW IN THE NORTHERN MOUNTAINS THIS EVENING. RADAR DATA
FROM SALT LAKE CITY HAS SHOWN AN INCREASE IN ECHOES OVER THE PAST
HOUR OR TWO. A WEAK DISTURBANCE EMBEDDED IN THE NORTHWEST FLOW
ALOFT WILL APPARENTLY BE JUST ENOUGH TO GENERATE THE SNOW SHOWER
ACTIVITY. PREVIOUS FORECASTS HAVE MENTIONED UP TO A COUPLE INCHES
OF SNOW WITH THIS FEATURE...SO WILL NOT MAKE ANY CHANGES NOW.
BREEZY CONDITIONS OVER THE MOUNTAIN PEAKS AND FOOTHILL AREAS WILL
BE THE OTHER CONCERN WITH THE FORECAST. GUSTS OF 30 TO 40 MPH WILL
BE POSSIBLE OVER THE FOOTHILLS AND UP TO 55 MPH OVER PARTS OF THE
CONTINENTAL DIVIDE. NORTHWESTERLY JET LEVEL WINDS UP TO 120 KNOTS
WILL BE DRIVING THE WINDS OVER THE HIGH TERRAIN. MODEL CROSS
SECTIONS KEEP THE STRONGEST WINDS IN THE MOUNTAINS WITH ONLY A
BRIEF PERIOD WHERE THE MOUNTAIN WAVE COMES DOWN OVER THE
FOOTHILLS. ON THE PLAINS...SKIES WILL CLEAR OUT DURING THE
EVENING...ALLOWING TEMPERATURES TO DROP TO THE LOWER 20S. THE
AIRMASS HAS BEEN WARMING TODAY UNDER THE BRISK NORTHWEST FLOW
ALOFT...SO THE VERY COLD OVERNIGHT TEMPERATURES APPEAR TO BE A
THING OF THE PAST.

.LONG TERM...MODELS HAVE PRETTY STRONG NORTHWESTERLY FLOW ALOFT OVER
THE CWA WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. THE JET MAXIMUM IS
PROGGED TO BE JUST TO OUR NORTH AND NORTHEAST THOSE FIVE PERIODS.
THE QG VERTICAL VELOCITY FIELDS HAVE VERY LITTLE UPWARD MOTION FOR
ANY OF THE FORECAST AREA WEDNESDAY NIGHT THROUGH FRIDAY NIGHT.
MOST OF THE TIME WEAK DOWNWARD ENERGY IS PROGGED. FOR MUCH OF THE
TIME THE BOUNDARY LAYER FLOW LOOKS TO BE DOMINATED BY DOWNSLOPING
WINDS. CONCERNING MOISTURE...MODELS SHOW FAIRLY DEEP MOISTURE OVER
THE MOUNTAINS WEDNESDAY NIGHT INTO FRIDAY...AT LEAST ON THE GFS.
THE ECMWF HAS CONSIDERABLE LESS DURING THAT TIME. THE NAM IS
SOMEWHERE IN THE MIDDLE. MOISTURE IS LIMITED OVER THE PLAINS
THROUGH FRIDAY NIGHT ON ALL THE MODELS. THE QPF FIELDS DO SHOW
LIMITED AMOUNTS OF MEASURABLE SNOWFALL OVER THE HIGH MOUNTAIN ZONES
ALL FIVE PERIOD. SO CONCERNING POPS AND THE MOUNTAINS HIGHLIGHTS
...MOISTURE IS GOOD ON THE GFS...POOR ON THE ECMWF. THERE IS WARM
AIR ADVECTION MUCH OF THE TIME AND TEMPERATURES ARE WARMER THAN
THEY SHOULD BE FOR OPTIMUM CRYSTAL GROWTH IN THE HIGH COUNTRY.
THERE IS PRETTY DECENT WIND SPEEDS AND DIRECTION TO AID IN
OROGRAPHIC ENHANCEMENT HOWEVER. THERE IS LITTLE HELP IN THE
SYNOPTIC SCALE ENERGY DEPARTMENT AND THE MOISTURE IS SOMEWHAT
QUESTIONABLE. QPF FIELDS POINT TO ADVISORY AMOUNTS...MAYBE.  WILL
LEAVE WATCH HIGHLIGHTS ALONE AT THIS TIME. WILL NEED ZERO POPS FOR
THE PLAINS. CONCERNING TEMPERATURES...THURSDAY'S HIGHS LOOK TO BE
3-5 C WARMER THAN WEDNESDAY'S. FRIDAY'S HIGHS ARE A TAD COOLER ON
FRIDAY. FOR THE LATER DAYS...SATURDAY THROUGH TUESDAY...FAIRLY
STRONG WESTERLY FLOW ALOFT IS PROGGED SATURDAY AND SUNDAY. ON
MONDAY AND TUESDAY...THE FLOW ALOFT DECREASES A BIT AND IS MOSTLY
WESTERLY. THERE IS SOME ALPINE MOISTURE SUNDAY AND SUNDAY NIGHT
...BUT NOTHING GREAT. THE REST OF THE DAYS ARE PRETTY DRY...
ESPECIALLY OVER THE PLAINS. TEMPERATURES LOOK TO STAY ABOVE
SEASONAL NORMALS ALL FOUR DAYS.

&&

.AVIATION...NO AVIATION IMPACTS EXPECTED THROUGH THE NEXT 24
HOURS. SOUTH AND SOUTHWESTERLY WINDS ARE EXPECTED TO CONTINUE
OVERNIGHT AND WEDNESDAY. CEILINGS WILL REMAIN HIGH AND
VISIBILITIES SHOULD REMAIN UNLIMITED.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
EVENING FOR COZ031-033-034.

&&

SHORT TERM...DANKERS
LONG TERM....99
AVIATION...DANKERS
Hazardous weather outlook, Feb 11, 10:25 AM MST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1025 AM MST TUE FEB 11 2014

COZ030>051-121730-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1025 AM MST TUE FEB 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WEAK DISTURBANCE PASSING OVER THE STATE TONIGHT WILL BRING
LIGHT SNOW TO THE NORTHERN MOUNTAINS. SNOW ACCUMULATIONS UP TO 2
INCHES ARE POSSIBLE OVERNIGHT. WEST WINDS WILL ALSO INCREASE OVER
THE MOUNTAIN PASSES AND EAST SLOPES WITH GUSTS AROUND 50 MPH BY
THIS EVENING. NO OTHER HAZARDOUS WEATHER IS EXPECTED OVER THE
NORTHEAST COLORADO PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WEATHER SYSTEM WILL BRING SNOW...POSSIBLY HEAVY...AND STRONG
WIND TO THE HIGH MOUNTAINS LATE WEDNESDAY AFTERNOON THROUGH
THURSDAY EVENING. GUSTS BETWEEN 50 AND 65 MPH WILL CAUSE POOR
VISIBILITIES IN BLOWING SNOW CAUSING HAZARDOUS TRAVEL CONDITIONS ON
ICY AND SNOWPACKED ROADS. THESE STRONG WINDS WILL LIKELY SPREAD
INTO THE FOOTHILLS AND ADJACENT PLAINS...CAUSING AREAS OF BLOWING
SNOW. SNOW OVER THE MOUNTAINS WILL DECREASE THURSDAY NIGHT INTO
FRIDAY WITH MOSTLY DRY CONDITIONS THROUGH SATURDAY THEN INCREASE
AGAIN SUNDAY. THE PLAINS ARE EXPECTED TO REMAIN DRY THROUGHOUT THE
PERIOD.  TEMPERATURES WILL BE WARMING THROUGH MOST OF THE PERIOD
WITH READINGS ABOVE NORMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 3:51 AM MSTWinter Weather AdvisoryBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more43 hr
Feb 12, 9:00 AM MSTHigh Wind WarningBOUBoulder, Clear Creek, Douglas, Gilpin, Jefferson, Larimer and 1 more18 hr

Nearby

High Wind Watches in Colorado, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.